Wisconsin, 2009

Winter Storm in Wisconsin, December 24 to 25, 2009

December 24 to 25, 2009 · NWS GRB · 10 events in 10 counties and zones

A low pressure system that moved from Texas to Iowa produced snow, sleet and freezing rain across central and north-central Wisconsin. Precipitation occurred in two waves.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system that moved from Texas to Iowa produced snow, sleet and freezing rain across central and north-central Wisconsin. Precipitation occurred in two waves. The first was during the morning of December 24th and the second lasted from the late evening of 24th into the early morning of the 25th.

The storm produced ice accumulations of 1/2 to 1/3 of an inch, along with 1 to 2 inches of snow and sleet across central Wisconsin. Six to ten inches inches of snow fell in Oneida County in north-central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 23, 4:07 PM CST, 8 hours 53 minutes earlier.

Area forecast discussion, Dec 23, 4:07 PM CST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
407 PM CST WED DEC 23 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY. LEFT EXIT REGION OF 500MB
JET STREAK APPROACHES THE AREA TONIGHT AND INDUCES VERTICAL
MOTION. THIS COMBINED WITH STRONG LOW LEVEL WARM ADVECTION SHOULD
PRODUCE A FEW INCHES OF SNOW OVER THE SOUTHERN HALF OF THE FORECAST
AREA. 850 MB AND BOUNDARY LAYER TEMPERATURES SHOULD STAY BELOW 0C
SO EXPECT MAINLY SNOW TONIGHT. THERE COULD BE SOME SLEET MIXED IN
THURSDAY AFTERNOON AS ELEVATED WARM LAYER APPROACHES...AND THERE
COULD BE A LITTLE RAIN THURSDAY AFTERNOON ALONG THE LAKE MICHIGAN
SHORE.

.LONG TERM...THU NGT THRU NXT WED. LRG STORM TO IMPACT NE WI THRU
SAT NGT BEFORE WEAKENING AND SLIDING EAST TOWARD THE LATTER HALF
OF THE WEEKEND. WL SEE MIXED PCPN FINALLY TRANSITION TO ALL SNOW
BY FRI AFTERNOON AS COLDER AIR WRAPS INTO WI AROUND THE STORM.
STILL APRS THAT CNTRL/FAR NE WI TO SEE THE MOST SNOW WITH BLUSTERY
CONDITIONS THRU XMAS DAY. OTHER THAN THE PASSAGE OF A WEAK CDFNT
NXT MON NGT/TUE...THE FIRST PART OF NXT WEEK LOOKS QUIET WITH NEAR
SEASONAL TEMPS.

STILL A LOT OF QSTNS WITH REGARDS TO PCPN TYPE THU NGT AS MDLS
HAVE ENUF DIFFERENCES TO CAUSE MAJOR HEADACHES. AT THE CENTER OF
THE PBLM IS THE PHASING THAT TAKES PLACE BETWEEN THE MAIN SYSTEM
AND A NRN STREAM SHRTWV TROF DIGGING SE INTO THE CNTRL PLAINS.
EXACTLY HOW THESE TWO FEATURES INTERACT WL DETERMINE THE RAIN/SNOW
LINE AND WHERE THE HEAVIER SNOW WL OCCUR. THE NAM STILL APRS TO
PULL TOO MUCH WARM AIR INTO NE WI...WHILE THE GFS APRS TOO FAR
SOUTH WITH THE SYSTEM THUS TOO COLD ALOFT. HAVE FOLLOWED THE 09Z
SREF AS A GOOD COMPROMISE WHICH BRINGS ALL SNOW TO N-CNTRL WI...
A MIX OF FREEZING RAIN/SLEET/SNOW FROM CNTRL TO FAR NE WI AND THEN
PRIMARILY ALL RAIN TO E-CNTRL WI.

THE TWO WEATHER FEATURES CONSOLIDATE OVR CNTRL IA ON FRI WITH A
POTENT LOOKING SHRTWV LIFTING NWD INTO WI DURING THE DAY. THIS
INCREASED FORCING PLUS THE NWD ROTATING OCCLUDED FNT INTO SRN WI
WL HELP DVLP AN INCREASE IN QPF ACROSS THE FCST AREA ESP FROM
CNTRL TO FAR FAR NE SECTIONS OF THE STATE. PCPN TYPE CONTS TO BE
THE MAIN FCST PBLM ESP FRI MORNING BEFORE COLDER AIR WRAPS INTO
THE AREA FROM THE SOUTH AND SWITCHES ANY LIQUID TO ALL FROZEN. IN
FACT...FCST SNDNGS SHOW AN INFLUX OF DRY AIR ALOFT IN THE
AFTERNOON WHICH WOULD LEAD TO AREAS OF FRZ DRZL WITH THE SNOW. FOR
NOW...PREFER TO MENTION MAINLY SNOW (MIXED WITH A LITTLE SLEET)
N-CNTRL...A HODGE-PODGE OF SNOW/SLEET CNTRL -> FAR NE WI...RAIN/SNOW
MIX E-CNTRL AND ALL RAIN AT THE LKSHR IN THE MORNING.

THAT INFLUX OF DRIER AIR ALOFT GRADUALLY MOISTENS BACK UP FRI
NGT...THUS AFT SOME AREAS OF FRZ DRZL FRI EVENING...PCPN TYPE
SHOULD GO BACK TO ALL LGT SNOW AROUND THE MIDNGT HR. OTHERWISE...
THE NEARLY VERTICALLY STACKED SYSTEM REMAINS PARKED OVR CNTRL IA
WITH PIECES OF SHRTWV ENERGY ROTATING AROUND THRU WI. HAVE KEPT
THE LIKELY POPS WITH AN ADDL INCH OR TWO OF ACCUMULATION PSBL.

THE STORM BECOMES VERTICALLY STACKED AND BEGINS TO SLOWLY WEAKEN
OVR E-CNTRL IA ON SAT...BUT OBVIOUSLY WELL WITHIN PROXIMITY TO NE
WI TO KEEP LGT SNOW IN THE FCST. DO NOT ANTICIPATE ANY MAJOR QPF
AMTS AS GULF MSTR TO HAVE LONG SHIFTED EAST TOWARD THE EAST COAST.
THAT BEING SAID...EXPECT ANOTHER INCH OR TWO OF ACCUMULATION OVR
MOST OF THE FCST AREA. WE WL HAVE TO WATCH THE LKSHR COUNTIES AS A
S-SE WND MAY BRING A BIT OF LK ENHANCEMENT INTO THE PICTURE WITH
8H TEMPS DOWN TO -11C. LGT SNOW TO PERSIST RIGHT THRU SAT NGT AS
THE STORM BEGINS TO FINALLY MAKE AN EWD MOV. THE WEAKENING TREND
CONTS...THUS ADDL SNOW ACCUMULATIONS SHOULD BE MINIMAL (MAYBE
ANOTHER INCH?). NE WI TO GET ON THE BACKSIDE OF THE STORM BY
SUNDAY LEADING TO MORE OF A LGT SNOW SHWR/FLURRY TYPE OF WEATHER.
HAVE RAISED POPS TO CHC WITH HIGHER VALUES EAST WHERE LINGERING
CYCLONIC FLOW EXISTS.

SPLIT FLOW ACROSS THE CONUS TO START THE WORK WEEK WITH MORE
ACTIVE SRN STREAM FOCUSED OVR THE SW CONUS AND WEAKER NRN STREAM
DIVING SE FROM CNTRL CANADA THRU THE GREAT LKS. A CDFNT DROPS
SOUTH TOWARD NRN SECTIONS OF THE GREAT LKS ON MON...BUT NOT HAVE
ANY AFFECT ON US YET. HI PRES OVR THE CNTRL PLAINS WL SEND ENUF
DRY AIR INTO WI TO GO WITH MAINLY DRY CONDITIONS. THERE COULD BE A
FEW LK EFFECT SNOW SHWRS FOR VILAS COUNTY...HOWEVER 8H TEMPS ARE
NOT THAT COLD SO ANY SNOW WL BE LGT. DO NOT ANTICIPATE ANY PCPN
WITH THE FROPA MON NGT AS MSTR IS SEVERELY LACKING. INSTEAD...WL
WATCH UPR HGTS BUILD INTO THE RGN AS AN UPR RDG APPROACHES. HI
PRES AT THE SFC TO DOMINATE THE ERN THIRD OF THE CONUS THRU TUE...
SO DRY CONDITIONS TO PREVAIL WITH TEMPS CLOSE TO NORMAL. PLENTY OF
QSTNS THEN FOR WED AS MDLS DISAGREE WITH THE DEPTH OF THE NXT
SYSTEM COMING OUT OF THE PLAINS. TOO MUCH OF A DIFFERENCE TO GET A
GOOD HANDLE ON...THUS FOLLOWED HPCS PREFERENCE OF THE ECMWF WHICH
COULD BRING SOME LGT SNOW INTO NE WI ON WED.
&&

.AVIATION...SNOW WILL BE ARRIVING IN CENTRAL AND EAST CENTRAL
WISCONSIN TONIGHT. MVFR CIGS WILL GRADUALLY LOWER TO IFR ALONG
WITH IFR VSBYS IN SNOW. MVFR CIGS EXPECTED IN NORTHERN WISCONSIN
OVERNIGHT BUT SNOW AND IFR CONDITIONS WILL MOVE INTO THAT AREA
DURING THE DAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY FOR WIZ038>040-048>050.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
FOR WIZ020-030-031-035>037-045.

WINTER STORM WARNING FROM 6 PM THURSDAY TO 6 PM CST FRIDAY FOR
WIZ011>013-018-019-021.

WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 PM CST FRIDAY
FOR WIZ005-010-073-074.

&&

RDM/KALLAS
Hazardous weather outlook, Dec 23, 3:42 PM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
342 PM CST WED DEC 23 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
342 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SIGNIFICANT WINTER WEATHER SYSTEM....DEVELOPING OVER THE
SOUTHERN PLAINS...WILL SLOWLY MOVE TOWARD THE MIDWEST TONIGHT.
THIS STORM IS EXPECTED TO BRING SNOW INTO PARTS OF CENTRAL AND
EAST CENTRAL WISCONSIN TONIGHT. ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE BY DAYBREAK GENERALLY SOUTHWEST OF A LINE FROM WAUSAU TO
APPLETON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

WINTER STORM WARNINGS ARE IN EFFECT FOR CENTRAL AND PARTS OF FAR
NORTHEAST WISCONSIN THROUGH 6 PM FRIDAY. SNOW..MIXED AT TIMES WITH
SLEET AND FREEZING RAIN...WILL CONTINUE ACROSS CENTRAL WISCONSIN
THROUGH CHRISTMAS DAY...WHERE STORM SNOWFALL TOTALS OF 8 TO 12
INCHES ARE EXPECTED. THE STORM WILL BRING PERIODS OF SNOW...HEAVY
AT TIMES...TO NORTH CENTRAL AND FAR NORTHEAST WISCONSIN STARTING
CHRISTMAS EVE AND LASTING THROUGH CHRISTMAS DAY. SNOW TOTALS OF 6
TO 10 INCHES ARE LIKELY IN THOSE LOCATIONS. SNOWFALL TOTALS WILL
BE LOWER IN FAR NORTH CENTRAL WISCONSIN...WHERE STORM TOTALS OF 5
TO 8 INCHES ARE LIKELY. SNOW TOTALS SHOULD RANGE FROM ABOUT 2
INCHES NEAR THE WESTERN SHORE OF THE BAY OF GREEN BAY...TO MORE
THAN 6 INCHES WELL INLAND. LOCATIONS FROM THE FOX VALLEY EAST TO
LAKE MICHIGAN SHOULD RECEIVE MOSTLY RAIN FROM THE STORM WITH
LITTLE SNOW ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-242145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
342 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED ON LAKE MICHIGAN
TONIGHT AS EAST WINDS OF 15 TO 25 KNOTS CAUSE WAVES TO BUILD TO 4
TO 7 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

EAST WINDS WILL CAUSE WAVES TO INCREASE ON THE BAY THURSDAY...
RESULTING IN CONDITIONS HAZARDOUS TO SMALL CRAFT ON BOTH THE LAKE
AND BAY. GALES ARE POSSIBLE ON THURSDAY NIGHT.

AK

In the hours before

Special weather statement, Dec 23, 9:06 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
906 PM CST WED DEC 23 2009

WIZ020-030-031-035>040-045-048>050-240630-
MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-
KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON...TWO RIVERS
906 PM CST WED DEC 23 2009

...SNOW MOVING NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN...

A DEVELOPING WINTER STORM OVER THE SOUTHERN PLAINS IS SENDING
SIGNIFICANT MOISTURE NORTH INTO THE WESTERN LAKES. A LARGE AREA OF
SNOW NOW OVER SOUTHERN WISCONSIN IS MOVING SLOWLY NORTH INTO
CENTRAL AND EAST CENTRAL WISCONSIN THIS EVENING. DRY AIR OVER
NORTHEAST WISCONSIN...ASSOCIATED WITH HIGH PRESSURE OVER SOUTHERN
CANADA...IS SLOWING THE NORTHWARD PROGRESSION OF THE SNOW. SNOW HAS
BEGUN TO FALL IN WAUTOMA AND WISCONSIN RAPIDS AND IS EXPECTED TO
MOVE INTO THE FOX VALLEY BY MIDNIGHT. THE SNOW IS EXPECTED TO MIX
WITH OR CHANGE TO FREEZING RAIN OR SLEET TOWARDS MORNING...BEFORE
DIMINISHING THROUGH THE MORNING HOURS.

ANOTHER ROUND OF WINTRY PRECIPITATION WILL ARRIVE CHRISTMAS EVE
AND CONTINUE THROUGH THE MORNING ON CHRISTMAS DAY.

TRAVEL IS EXPECTED TO BE HAZARDOUS AT TIMES OVER THE NEXT DAY OR
TWO.
Local storm report, Dec 23, 10:16 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1016 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     SNOW             WAUTOMA                 44.06N 89.28W
12/23/2009  E1.0 INCH        WAUSHARA           WI   LAW ENFORCEMENT

            HARD TO MEASURE WITH BLOWING.

&&

TERIE
Special weather statement, Dec 23, 11:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1146 PM CST WED DEC 23 2009

WIZ020-030-031-035>040-045-048>050-240915-
MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-
KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON...TWO RIVERS
1146 PM CST WED DEC 23 2009

...SNOW MOVING NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN...

A DEVELOPING WINTER STORM OVER THE SOUTHERN PLAINS IS SENDING
SIGNIFICANT MOISTURE NORTH INTO THE WESTERN LAKES. AN AREA OF SNOW
CONTINUES TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN
TONIGHT. 1 TO 2 INCHES HAVE FALLEN SO FAR IN THE WAUTOMA AREA WITH
SNOW COVERING THE ROADWAYS IN OSHKOSH. 2 TO 4 INCHES OF SNOW ARE
EXPECTED TO FALL OVERNIGHT FROM OSHKOSH TO WAUSAU...WITH LESSER
AMOUNTS IN GREEN BAY AND THE LAKESHORE. IN ADDITION STRONG EAST
WINDS OF 15 TO 30 MPH WILL CAUSE CONSIDERABLE DRIFTING OF THE SNOW
THROUGH THE NIGHT. THE SNOW IS EXPECTED TO MIX WITH OR CHANGE TO
FREEZING RAIN OR SLEET TOWARDS MORNING...BEFORE DIMINISHING
THROUGH THE MORNING HOURS.

ANOTHER ROUND OF WINTRY PRECIPITATION WILL ARRIVE CHRISTMAS EVE
AND CONTINUE THROUGH THE MORNING ON CHRISTMAS DAY.

TRAVEL IS EXPECTED TO BE HAZARDOUS AT TIMES OVER THE NEXT DAY OR
TWO.

TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Oneida

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Oneida forecast zone
Reported by
Trained Spotter
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Forest forecast zone
Reported by
Emergency Manager
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Langlade forecast zone
Reported by
Emergency Manager
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Marathon forecast zone
Reported by
Emergency Manager
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Menominee forecast zone
Reported by
Emergency Manager
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Shawano forecast zone
Reported by
Emergency Manager
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Wood forecast zone
Reported by
Emergency Manager
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Portage forecast zone
Reported by
Emergency Manager
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Waupaca forecast zone
Reported by
Emergency Manager
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
December 24, 1:00 AM CST to December 25, 4:00 AM CST
Where
Waushara forecast zone
Reported by
Emergency Manager
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201627, 201628, 201629, 201630, 201631, 201632, 201633, 201634, 201635, 201637.